Winter Weather, Scotland
- When
- January 17, 3:30 AM CST to 11:00 AM CST
- Where
- Scotland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
Surface low pressure moved east from near Omaha, Nebraska as a warm front lifted north out of Missouri on January 17, 2011. This produced light snow, at times briefly heavy, across northeast Iowa and northwest Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Surface low pressure moved east from near Omaha, Nebraska as a warm front lifted north out of Missouri on January 17, 2011. This produced light snow, at times briefly heavy, across northeast Iowa and northwest Illinois. This area was roughly along and north of Highway 30. Snowfall amounts were in the 3 to nearly 6 inch range. South winds gusting to around 35 mph produced considerable drifting. Elsewhere, warmer air aloft, combined with surface temperatures near or below freezing resulted in periods of light freezing rain and sleet. This was especially true in portions of eastern Iowa, western Illinois and extreme northeast Missouri. While ice and sleet accumulations were a tenth of an inch or less, a light glazing on some roadways caused a few vehicles to slide into ditches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 17, 3:07 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CST MON JAN 17 2011
.SYNOPSIS...
STRONG WARM AIR ADVECTION TAKING PLACE AS PROFILERS INDICATE 40 KNOT
LOW LEVEL JET RAMMING INTO THE AREA. AS WITH THIS TYPE OF EVENT
DOPPLER RADAR INDICATES SEVERAL BANDS OF SNOW IN THE DVN CWA WITH
WIDESPREAD SNOW BACK TO THE WEST ACROSS MOST OF IA. VISIBILITIES
DOWN TO 1 MILE ALREADY IN SEVERAL SITES. CURRENT TEMPERATURES WERE
IN THE UPPER TEENS TO LOWER 20S. ..HAASE..
&&
.SHORT TERM...TODAY AND TONIGHT...
HEADLINES...HAVE EXPANDED THE WINTER WEATHER ADVISORY SOUTHWARD TO
THE I-80 CORRIDOR FOR SNOW AMOUNTS OF 3-5 INCHES. ADVISORY WILL RUN
UNTIL 9 PM THIS EVENING.
SNOW AMOUNTS FOR THIS EVENT...3 TO 5 INCHES WITH ISOLATED HIGHER
AMOUNTS POSSIBLE FROM I-80 NORTHWARD. AROUND 2 INCHES SOUTH OF I-80
WITH AN INCH OR LESS IN OUR FAR SOUTH. ICE ACCUMULATIONS LESS THAN A
TENTH OF AN INCH IN THE SOUTH.
TODAY...CHALLENGING FORECAST WITH REGARD TO PRECIPITATION TYPES WITH
MAJOR CHANGES TO THE FORECAST. ALL MODELS HAVE COME IN COLDER SO THE
MAJORITY OF THIS EVENT WILL BE IN THE FORM OF SNOW ACROSS THE NORTH
HALF. WARM ADVECTION THIS MORNING WILL BE FOLLOWED BY MAIN TROUGH
SWINGING THROUGH THE REGION THIS AFTERNOON. TWO REASONS FOR GOING
MAINLY SNOW WILL BE EVAPORATIVE COOLING AND DYNAMIC COOLING. BUFKIT
INDICATES WET BULBS STAY BELOW FREEZING FOR MUCH OF THE EVENT WHICH
FAVORS SNOW. CURRENTLY SURFACE DEWPOINTS ARE IN THE TEENS AND 20S
ALL THE WAY DOWN TO OKLAHOMA. THE WARMEST AIR IS FOUND ACROSS THE
WESTERN HALF OF NEBRASKA AND NW KS WHERE TEMPS ARE IN THE 30S TO
AROUND 40. THIS AIRMASS WILL ARRIVE LATE IN THE AFTERNOON OR EARLY
THIS EVENING FOR A BRIEF TIME...BUT AFTER THE BULK OF THE QPF HAS
ALREADY FALLEN. THE MAX TEMPS FORECAST IN THE 30S WILL NOT OCCUR
UNTIL LATE TODAY...OTHERWISE THIS MORNING INTO EARLY AFTERNOON WILL
BE SPENT MAINLY IN THE 20S.
PRECIPITATION TYPES BASED ON FORECAST SOUNDINGS FOLLOW...ALL SNOW
THIS MORNING FOR MUCH OF THE CWA BUT A MIX OF SNOW AND SLEET FAR
SOUTH. ALL SNOW NORTH HALF THIS AFTERNOON WITH A MIX OF FREEZING
RAIN...SNOW AND SLEET IN OUR SOUTHERN CWA THIS AFTERNOON CHANGING TO
PLAIN RAIN AND SLEET FAR SOUTH. THE SNOW SHOULD DIMINISH OR END THIS
EVENING IN THE NORTH FOLLOWED BY PATCHY FREEZING DRIZZLE. IN THE
SOUTH EXPECT PLAIN RAIN THIS EVENING THEN FOLLOWED BY PATCHY
FREEZING DRIZZLE. COLDER AIR BEHIND THE SYSTEM WILL ALLOW MIN TEMPS
TO FALL INTO THE TEENS NW TO MID 20S SE. THE TIMING OF THE
CHANGEOVER TO MIXED PRECIPITATION IS TRICKY AND UPDATES MAY BE
NEEDED.
..HAASE..
.LONG TERM...TUESDAY THROUGH SUNDAY...
THE EXTENDED FORECAST CONTINUES TO BE MAINLY CONCERNED WITH A
VARIABLE ARCTIC AIRMASS WITH SEVERAL CHANCES OF SNOW AS CLIPPERS
PASS THROUGH THE MIDWEST. TUESDAY MORNING...THE LINGERING FORCING
WILL QUICKLY SHIFT OFF TO THE EAST...ENDING ANY FLURRIES OR VERY
LIGHT SNOW. IN ITS WAKE...SLOWLY FALLING TEMPERATURES SHOULD BE
FOUND THROUGH THE DAY...ALONG WITH RATHER GUSTY COLD CONDITIONS.
LOOK FOR TEMPS IN THE TEENS IN MOST LOCATIONS BY MID TO LATE
AFTERNOON. SOME DRIFTING SNOW IS ALSO LIKELY...BUT WILL LEAVE THIS
OUT OF THE FORECAST FOR NOW AS IT MAY NOT BE SIGNIFICANT ENOUGH TO
CALL IT BLOWING SNOW.
TUESDAY NIGHT SOME PARTIAL CLEARING MAY OCCUR...ENOUGH ALONG WITH
THE CAA TO BRING LOW TEMPERATURES DOWN TO THE -5 TO ZERO RANGE
WEST...TO +5 EAST. WEDNESDAYS RECOVERY LOOKS MEAGER...WITH LIGHT
WINDS UNDER ARCTIC HIGH PRESSURE. UPPER SINGLE DIGITS WEST TO MID
TEENS EAST MAY BE A BIT OPTIMISTIC...BUT UNTIL WE KNOW OUR NEW SNOW
DEPTHS...WE SHOULD NOT GO MUCH COLDER.
WEDNESDAY NIGHT TO THURSDAY...A CLIPPER WILL EITHER HIT...OR PASS
JUST SOUTHWEST OF THE CWA. MODEL ENSEMBLE POPS ARE STILL IN THE
CHANCE RANGE AND WILL GO WITH THIS. IF THE GFS AND NAM ARE CORRECT
ON THE TRACK...WE MAY SEE A FLUFFY SNOW OF SEVERAL INCHES. WHILE THE
ECMWF WOULD SUGGEST A INCH OR TWO ONLY IN THE FAR SOUTH.
BEYOND THIS...MODEL HAVE AGAIN TRENDED COLDER...WITH TEMPS POSSIBLY
BELOW -10 FOR THURSDAY NIGHT AND FRIDAY NIGHT. ANOTHER CLIPPER IS
BEING SUGGESTED TOWARD THE UPCOMING WEEKEND.
..ERVIN..
&&
.AVIATION...
IFR CONDS IN SNOW THIS MORNING AT ALL TAF SITES...MIXED WITH SLEET
AT KBRL. ALL SNOW AT KCID/KDBQ/KMLI THIS AFTERNOON WITH THE SNOW
MIXING WITH FREEZING RAIN AND SLEET AT KBRL. THE SNOW MOVES EAST
THIS EVENING FOLLOWED BY PATCHY FREEZING DRIZZLE. IFR CIGS/VIS IN BR
TONIGHT. SOUTHEAST TO SOUTH WINDS 10-20 KNOTS WITH GUSTS TO NEAR 25
KNOTS TODAY. WINDS BECOMING NORTHWEST 10 TO 15 KNOTS TONIGHT.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BUREAU-
CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
MO...NONE.
&&
HAASE/ERVINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 359 PM CST SUN JAN 16 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-172200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 359 PM CST SUN JAN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL SPREAD INTO EASTERN IOWA AND NORTHEAST MISSOURI ESPECIALLY AFTER MIDNIGHT. ACCUMULATIONS SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR AREAS ALONG AND NORTH OF HIGHWAY 30...SNOW WILL CONTINUE THROUGH MONDAY AFTERNOON...SLOWLY ENDING FROM WEST TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. TOTAL SNOW ACCUMULATIONS SHOULD RANGE FROM 2 TO 4 INCHES. ALONG THE INTERSTATE 80 CORRIDOR...THE SNOW WILL MIX WITH AND CHANGE OVER TO SLEET AND FREEZING RAIN DURING THE DAY ON MONDAY...BEFORE CHANGING BACK TO SNOW BEFORE THE PRECIPITATION ENDS MONDAY EVENING. SNOW AMOUNTS SHOULD BE 1 TO 3 INCHES. ALONG HIGHWAY 34 THE PRECIPITATION SHOULD BEGIN AS A WINTRY MIX...BEFORE BECOMING ALL RAIN DURING THE DAY...AND THEN MIXING BACK TO SNOW BEFORE ENDING MONDAY EVENING. LITTLE TO NO SNOW ACCUMULATIONS ARE EXPECTED. THE PRECIPITATION WILL END MONDAY EVENING...BUT IN ITS WAKE...THERE MAY BE SOME PATCHY FREEZING DRIZZLE FOR SEVERAL HOURS OVERNIGHT. MUCH OF THE WEEK AHEAD WILL SEE VERY COLD TEMPERATURES. THERE IS THE POTENTIAL FOR BITTER WIND CHILL VALUES LATE THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...REPORTS OF SNOW AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED TONIGHT AND MONDAY.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278792, 278791.